Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 195, NWS Mobile, AL

June 12, 2003Wilcox County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jun 12, 2003, 1:08 PM CDT for Wilcox County, Alabama. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2003, 1:08 PM CDT (18:08 UTC)
Expired
Jun 12, 2003, 1:45 PM CDT
In force
37 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Wilcox County, AL

The radar

The Birmingham radar (KBMX), 133 km from the middle of the area, began a volume at 18:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.1 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2003-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 253 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2003-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
253 J/kg
Mixed-layer CIN
-192 J/kg
Mixed-layer LCL
844 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 121808
SVRMOB
ALC131-121845-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
108 PM CDT THU JUN 12 2003

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WILCOX COUNTY IN SOUTH CENTRAL ALABAMA

* UNTIL 145 PM CDT

* AT 108 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF ROCKWEST...MOVING
  NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CANTON BEND...MILLERS FERRY BY 115 PM CDT
  BOYKIN BY 120 PM CDT

STRONG DAMAGING WIND...LARGE HAIL...AND HEAVY RAIN ARE LIKELY WITH
THIS STORM.  IF IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY
SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 3198 8750 3188 8733 3219 8702 3233 8723

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:40 AM CDT, 9 hours 28 minutes earlier.

Area forecast discussion, Jun 12, 3:40 AM CDT, 9 hours 28 minutes before
AREA FORECAST DISCUSSION...CORRECTION TO FIRST PARAGRAPH
NATIONAL WEATHER SERVICE MOBILE AL
340 AM CDT THU JUN 12 2003

FOR THE CURRENT PACKAGE...SAME OLE HEADACHE...DIFFERENT DAY...WITH
SHORTWAVE TIMING THE BIGGEST PROBLEM IN THE SHORT TERM.
CURRENTLY...AN OTHERWISE ZONAL UPPER PATTERN IS DIMPLED WITH MORE
WIGGLES THAN A HULA DANCERS CONVENTION...WITH SHORTWAVE ANALYZED
OVER THE TENN RIVER VALLEY...AND SEVERAL MORE OVER THE CENTRAL
SOUTHERN PLAINS. ALSO HAVE A MORE AMPLIFIED PATTERN OVER CA...WITH A
SIGNIFICANT SYSTEM OVER THE CENTRAL CANADIAN PLAINS. AIRMASS STILL
PRETTY MOIST OVER THE LOWER MISSISSIPPI RIVER VALLEY AND SURROUNDING
AREAS...WITH PRECIP H20 LEVELS OF 1.6-1.9 REPORTED FROM SURROUNDING
OFFICES EXCEPT FOR TLH...WHICH INDICATES YESTERDAYS MID-LEVEL DRY
SLOT OVER THE LOWER MISSISSIPPI RIVER VALLEY HAS WORKED ITS WAY EAST
OF THE FA. CURRENTLY...LATEST RADAR LOOP SHOWS OUTFLOW DRIVEN
SHOWERS OVER CENTRAL/SOUTHERN AL/MS ARE BEGINNING TO BETTER ORGANIZE
OVER CENTRAL AL...BUT HAS CONTINUED ITS SOUTHWARD SAG...WITH THE
LINE STILL SAGGING SOUTH OVER MS. WILL NEED TO KEEP AN OUT OUT OVER
NORTHERN MOST SECTIONS OF THE FA FOR POSSIBLE TRAINING CELLS.

THROUGH THE SHORT TERM...ETA/GFS/NGM ADVERTISING SEVERAL SHORTWAVES
PASSING OVER THE SOUTHERN ROCKIES...THEN DEEPENING AS THEY MOVE
EASTWARD OVER THE SOUTHERN/CENTRAL PLAINS. THE MODELS HAVE NOT
AGREED VERY MUCH IN THE SPEED/PATH OF THESE SHORTWAVES. AVN HAS BEEN
A BIT FAST/DEEP...WITH ETA/NGM TOO SLOW WITH THESE SHORTWAVES OVER
THE LAST COUPLE OF DAYS. AM GOING TO BLEND THE MODELS FOR THE
FORECAST...AS FEEL THIS IS THE BEST COMPROMISE.

LOOKING AT THE CHANCES OF ANY ADVERSE WEATHER...YESTERDAYS QPF
AMOUNTS WERE PRETTY LOW...AND WITH LOW TO MODERATE INSTABILITY
TODAY...COMBINED WITH WEAK UPGLIDE...DO NOT EXPECT MUCH IN THE WAY
OF SEVERE WEATHER OR FLOODING. EXCEPTION MAY BE STALLING OUTFLOW
BOUNDARY OVER NORTHERN REGIONS OF THE FA. DO NOT EXPECT MUCH IN THE
WAY OF QPF PROBLEMS INTO FRIDAY.

.EXTENDED...NO CHANGES OTHER THAN TO BLEND WITH SHORT TERM.

.MARINE...A RIDGE OF HIGH PRESSURE WILL REMAIN OVER THE NORTHERN
GULF AND MAINTAIN LIGHT ONSHORE FLOW THROUGH MONDAY WITH LITTLE
CHANGE IN SEAS.

.FIRE...NO CONCERNS.  LIGHT SOUTH TO SOUTHWEST FLOW WILL CONTINUE
THROUGH THE WEEKEND AND KEEP AFTERNOON RELATIVE HUMIDITY VALUES WELL
ABOVE CRITICAL LEVELS.

.PRELIMINARY TEMPS / POPS...
MOBILE     88 74 88 74 88 / 50 20 60 20 40
PENSACOLA  88 76 88 75 87 / 50 20 50 20 40
DESTIN     87 77 87 76 86 / 50 20 50 20 40
EVERGREEN  89 71 88 71 88 / 60 20 60 30 50
WAYNESBORO 88 71 87 71 89 / 60 20 60 20 50
CAMDEN     88 71 87 71 88 / 70 30 70 30 50

.MOB...
AL...NONE.
FL...NONE.
MS...NONE.

16/11
MILLER/FAULKNER
Hazardous weather outlook, Jun 12, 6:00 AM CDT, 7 hours 8 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-121700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
600 AM CDT THU JUN 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INTERIOR
SOUTHEAST MISSISSIPPI AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...(TODAY AND TONIGHT)
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL FORM SOUTH OF
AN OUTFLOW BOUNDARY STRETCHING ACROSS WEST CENTRAL ALABAMA TODAY...
WITH A FEW OF THE STRONGEST STORMS PRODUCING WINDS GUSTING TO 60
MPH...VERY HEAVY RAINS...AND POSSIBLE SMALL HAIL. SOME PONDING OF
WATER IS EXPECTED ON ROADWAYS AND LOW LYING AREAS. ORGANIZED SEVERE
ACTIVITY IS NOT EXPECTED...THOUGH...DUE TO LIMITED WIND SHEAR AND
UPPER LEVEL DYNAMICS.

.DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY)

A MOIST AND MODERATELY UNSTABLE AIRMASS WILL RESULT IN ISOLATED TO
SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS. A FEW OF THESE STORMS
MAY CONTAIN VERY HEAVY RAINS...WITH SOME PONDING OF WATER LIKELY.

OTHERWISE...NO ORGANIZED SEVERE OR HAZARDOUS WEATHER IS ANTICIPATED
FRIDAY THROUGH WEDNESDAY AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS AND STORM SPOTTERS IS NOT EXPECTED
TO BE NECESSARY THROUGH TONIGHT.

In the hours before

Special weather statement, Jun 12, 11:38 AM CDT, 1 hour 30 minutes before
ALZ056-121715-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE MOBILE AL
1138 AM CDT THU JUN 12 2003

...THUNDERSTORM ADVISORY FOR CONECUH COUNTY UNTIL 1215 PM CDT...

AT 1137 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER I65 AND CR 6...MOVING NORTHEAST AT 30 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND NEAR...
BELLEVILLE...NICHBURG...I65 AND US 84...LOREE...I65 AND AL 83...
EVERGREEN...CHINA AND OWASSA THROUGH 1215 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE STRONG WINDS AND DANGEROUS
LIGHTNING. WIND GUSTS OF 35 TO 45 MPH COULD DOWN SMALL TREE LIMBS OR
BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD TO
GROUND LIGHTNING STRIKES ARE LIKELY. SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THE STORM HAS PASSED.
Special weather statement, Jun 12, 11:41 AM CDT, 1 hour 27 minutes before
ALZ051-121730-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE MOBILE AL
1141 AM CDT THU JUN 12 2003

...THUNDERSTORM ADVISORY FOR CHOCTAW COUNTY UNTIL 1230 PM CDT...

AT 1140 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 3 MILES SOUTH OF EVANSBORO...MOVING NORTHEAST AT 30 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND NEAR...
PARAGON...WATER VALLEY...MELVIN...TOXEY AND HODGEWOOD THROUGH 1230 PM
CDT.

THE PRIMARY THREATS FROM THIS STORM ARE STRONG WINDS AND DANGEROUS
LIGHTNING. WIND GUSTS OF 35 TO 45 MPH COULD DOWN SMALL TREE LIMBS OR
BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD TO
GROUND LIGHTNING STRIKES ARE LIKELY. SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THE STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 PM CDT FOR A
PORTION OF SOUTHWEST ALABAMA AND SOUTHEAST MISSISSIPPI.
Special weather statement, Jun 12, 12:07 PM CDT, 1 hour 1 minute before
ALZ055-121745-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE MOBILE AL
1207 PM CDT THU JUN 12 2003

...THUNDERSTORM ADVISORY FOR MONROE COUNTY UNTIL 1245 PM CDT...

AT 1207 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 3 MILES SOUTHWEST OF CLAIBORNE...MOVING NORTHEAST AT 25
MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND NEAR...
CLAIBORNE...PERDUE HILL...FINCHBURG...FOUNTAIN AND KEITH THROUGH 1245
PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE STRONG WINDS AND DANGEROUS
LIGHTNING. WIND GUSTS OF 35 TO 45 MPH COULD DOWN SMALL TREE LIMBS OR
BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD TO
GROUND LIGHTNING STRIKES ARE LIKELY. SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THE STORM HAS PASSED.
Special weather statement, Jun 12, 12:54 PM CDT, 14 minutes before
ALZ054-121830-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE MOBILE AL
1254 PM CDT THU JUN 12 2003

...THUNDERSTORM ADVISORY FOR WILCOX COUNTY UNTIL 130 PM CDT...

AT 1254 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 3 MILES SOUTHEAST OF LOWER PEACH TREE...MOVING NORTH AT
25 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND NEAR...
COAL BLUFF...YELLOW BLUFF...ROCKWEST AND CANTON BEND THROUGH 130 PM
CDT.

THE PRIMARY THREATS FROM THIS STORM ARE STRONG WINDS AND DANGEROUS
LIGHTNING. WIND GUSTS OF 35 TO 45 MPH COULD DOWN SMALL TREE LIMBS OR
BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD TO
GROUND LIGHTNING STRIKES ARE LIKELY. SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THE STORM HAS PASSED.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 2:44 PM CDTSpecial Marine WarningMOB2 hr
Jun 12, 2:44 PM CDTSpecial Marine WarningMOB2 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.